Changes in anticonvulsant serum levels during intercurrent illness may cause toxicity or decreased seizure control in children with epilepsy. We studied prospectively the effect of intercurrent illness and its treatment in 111 children being treated with AC monotherapy. Free fraction and total serum AC levels were determined when the child was well, on the fifth day of any illness with fever and one month after recovery. There were 55 episodes of febrile illness in 39 children during the study period. Twelve illnesses were associated with significant increases or decreases in serum AC levels; 7 children became clinically toxic; 1 child had increased seizures during illness. The mechanisms of AC level changes appeared to include interaction with antibiotics, with antipyretics or with viral illness. Amoxycillin and acetaminophen did not appear to interact with the AC's used. Physicians caring for children with epilepsy should be aware of the frequency and complexity of potential interactions between intercurrent febrile illness and anticonvulsant medication.